Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 100, NWS St. Louis, MO

May 27, 2017Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2017, 3:10 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 54 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 3:10 PM CDT (20:10 UTC)
Expired
May 27, 2017, 4:04 PM CDT
In force
54 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:10 PM CDTHAIL 1Lesterville, MO
May 27, 3:13 PM CDTHAIL 1Lesterville, MO
May 27, 3:15 PM CDTTSTM WND GST 73Lesterville, MOTIME ESTIMATED FROM RADAR.
May 27, 3:15 PM CDTHAIL 1.75Lesterville, MOTIME ESTIMATED FROM RADAR.
May 27, 3:33 PM CDTHAIL 2Sabula, MO
May 27, 3:35 PM CDTHAIL 1.252 Ssw Chloride, MO
May 27, 3:35 PM CDTHAIL 1.253 N Annapolis, MO
May 27, 3:35 PM CDTHAIL 1.25Sabula, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS53 KLSX 272010
SVRLSX
MOC093-179-272115-
/O.NEW.KLSX.SV.W.0100.170527T2010Z-170527T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
310 PM CDT SAT MAY 27 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Iron County in southeastern Missouri...
  Northeastern Reynolds County in southeastern Missouri...

* Until 415 PM CDT.

* At 310 PM CDT, a severe thunderstorm was located 9 miles west of
  Annapolis, moving east at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Law enforcement. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Annapolis, Glover, Centerville, Sabula, Chloride, Hogan, Vulcan and
  Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3738 9098 3752 9094 3751 9055 3728 9055
TIME...MOT...LOC 2010Z 279DEG 19KT 3741 9086 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Tilly
3 follow-up statements
931 
WWUS53 KLSX 272026
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
326 PM CDT SAT MAY 27 2017

MOC179-272036-
/O.CAN.KLSX.SV.W.0100.000000T0000Z-170527T2115Z/
Reynolds MO-
326 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REYNOLDS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3738 9077 3752 9077 3751 9055 3728 9055
TIME...MOT...LOC 2026Z 280DEG 30KT 3743 9069 

$$

MOC093-272115-
/O.CON.KLSX.SV.W.0100.000000T0000Z-170527T2115Z/
Iron MO-
326 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN IRON COUNTY...

At 326 PM CDT, a severe thunderstorm was located near Glover, moving
east at 35 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Annapolis, Glover, Sabula, Chloride and Hogan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3738 9077 3752 9077 3751 9055 3728 9055
TIME...MOT...LOC 2026Z 280DEG 30KT 3743 9069 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

Tilly
518 
WWUS53 KLSX 272040
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
340 PM CDT SAT MAY 27 2017

MOC093-272115-
/O.CON.KLSX.SV.W.0100.000000T0000Z-170527T2115Z/
Iron MO-
340 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN IRON COUNTY...

At 340 PM CDT, a severe thunderstorm was located near Annapolis,
moving east at 20 mph.

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Annapolis, Glover, Sabula, Chloride and Hogan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3737 9075 3752 9070 3751 9055 3730 9055
      3737 9074
TIME...MOT...LOC 2040Z 279DEG 19KT 3742 9060 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

Tilly
594 
WWUS53 KLSX 272104
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
404 PM CDT SAT MAY 27 2017

MOC093-272114-
/O.CAN.KLSX.SV.W.0100.000000T0000Z-170527T2115Z/
Iron MO-
404 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IRON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for southeastern
Missouri.

LAT...LON 3737 9075 3752 9070 3751 9055 3730 9055
      3737 9074
TIME...MOT...LOC 2102Z 279DEG 19KT 3740 9044 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:45 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 27, 11:45 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1145 AM CDT Sat May 27 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 327 AM CDT Sat May 27 2017

Primary concern for the short term is potential for severe weather
this afternoon and evening.  Atmosphere will be primed by mid  to
late afternoon with 3500-4000+ J/Kg of MLCAPE generally along and
south of I-70 according to the RAP and GFS with somewhat lower
values further north.  These very high CAPE values are paired
with with 40+kts of 0-6km shear.  Forecast soundings are showing a
deep elevated mixed layer with 7-9C/km lapse rates from 700m to
500- 450mb which is helping to produce these very high CAPE
values. These values are well into the range to produce some
significant severe weather Saturday afternoon and evening.
Hodographs show some decent directional shear in the lowest
kilometer of the atmosphere, but quickly straighten out with speed
shear dominating from 2-6km. This suggests that the initial storm
mode may be discrete cells or clusters, but it should grow
upscale into a QLCS. All convection allowing models (CAMs) are
showing this scenario now, with the only real differences between
them being timing and exact position of the QLCS. For the PoP
forecast, I stuck pretty close to the 3km NAM which as been pretty
consistent with the development, mode, and timing of the system
as it moves across our area. Expect the leading edges to be
approaching our central Missouri counties between 21-23Z, with the
system approaching the Mississippi River in east central Missouri
around between 01-02Z...and through the eastern portion of the
CWFA by around 05Z. With the severe weather parameters on the high
end of the scale, damaging wind in excess of of 80 mph, golf ball
size hail or larger, and a few tornadoes are possible. As
mentioned before...the primary threat area will be along and south
of I-70.

Carney

.LONG TERM...  (Sunday through Friday)
Issued at 327 AM CDT Sat May 27 2017

While the primary MCS will have moved well to the southeast of the
CWA by 12Z on Sunday morning, the GFS/NAM are still showing a
surface low over northern Illinois with the main cold front trailing
southwest through east central and south central Missouri. This
front will move slowly east during the morning hours and should
clear the CWA around midday.  A mid-level trough that will start the
day over the central Plains will move east through the day and will
provide at least some some ascent through mid afternoon across
southeast Missouri and south central Illinois.  Will continue to go
with a chance of showers and thunderstorms in the morning over the
southern and eastern parts of the CWA when the instability will be
the highest ahead of the main cold front, and back down to a slight
chance in the afternoon.  Will also continue mention the potential
for a few strong to severe thunderstorms on Sunday in the marginal
risk area during the day on Sunday.

Then it still looks like a mainly dry forecast Sunday night into
Monday night as the cold front will move well south of the area and
most the Great Lakes upper low pivots to the north.  By Tuesday and
Wednesday, the front will move back north into southern Missouri and
Illinois and showers and thunderstorms will develop along it as the
GFS/ECMWF show varying timing of shortwave troughs moving along the
front.  The chance of showers and thunderstorms will continue into
late in the week as both the GFS/ECMWF continue to show the front
over Missouri and southern Illinois.

Highs most of next week will be in the mid 70s to around 80 degrees
given that 850mb temperatures will be around 10-12C.  SREF mean
temperatures reflect this thinking.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1120 AM CDT Sat May 27 2017

Convection already developing south of COU along a nearly
stationary front. It appears that this activity will likely remain
south of the taf sites early this afternoon, but additional
convection now developing over eastern KS will move eastward through
the taf sites late this afternoon and early this evening. These
storms will likely bring a brief period of heavy rainfall and
strong wind gusts to COU and the St Louis metro area. The models
continue to indicate stratus clouds and light fog late tonight
and early Sunday morning as surface winds become light with
surface dew points still high. For now will just forecast MVFR
cigs and vsbys late tonight and eearly Sunday morning. Surface
wind will become northwesterly and strengthen Sunday morning after
the passage of a cold front with any fog dissipating and cloud
ceilings slowly rising.

SPECIFICS FOR KSTL: Convection already developing south of COU
along a nearly stationary front. It appears that this activity
will likely remain south of the STL area early this afternoon,
but additional convection now developing over eastern KS will move
eastward through STL late this afternoon and early this evening.
These storms will likely bring a brief period of heavy rainfall
and strong wind gusts. The models continue to indicate stratus
clouds and light fog late tonight and early Sunday morning as
surface winds become light with surface dew points still high. For
now will just forecast MVFR cigs and vsbys late tonight and
eearly Sunday morning. Surface wind will become northwesterly and
strengthen Sunday after the passage of a cold front with any fog
dissipating and cloud ceilings slowly rising.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 4:27 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Sat May 27 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
427 AM CDT Sat May 27 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Severe weather is likely this afternoon and evening. Damaging
winds to 80 mph, golfball or larger size hail, and a few tornadoes
will be possible. The greatest risk will generally be along and
south of Interstate 70.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe thunderstorms will be possible on Sunday
over southeast Missouri and south central Illinois. Large hail and
damaging winds will be the primary risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and this
evening.

Britt

In the hours before

Local storm report, May 27, 2:07 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             WILDWOOD                38.58N  90.66W
05/27/2017  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700431

GOSSELIN
Local storm report, May 27, 2:31 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             BLOOMSDALE              38.01N  90.22W
05/27/2017  E0.25 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700432

GOSSELIN
Local storm report, May 27, 2:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             COLUMBIA                38.95N 92.33W
05/27/2017  E0.25 INCH       BOONE              MO   PUBLIC

&&

TES
Local storm report, May 27, 2:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 SSE LOOSE CREEK       38.48N 91.94W
05/27/2017  E0.75 INCH       OSAGE              MO   TRAINED SPOTTER

&&

TES
Local storm report, May 27, 3:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             CENTERVILLE             37.44N 90.96W
05/27/2017  E1.00 INCH       REYNOLDS           MO   LAW ENFORCEMENT

&&
Local storm report, May 27, 3:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             1 N LINN                38.49N 91.84W
05/27/2017  E0.75 INCH       OSAGE              MO   TRAINED SPOTTER

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:37 AM CDTSpecial Weather StatementLSXGasconade38 min
May 27, 11:51 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage39 min
May 27, 12:31 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Washington44 min
May 27, 12:55 PM CDTTornado WarningLSXCrawford11 min
May 27, 1:14 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage46 min
May 27, 1:21 PM CDTTornado WarningLSXCole, Osage39 min
May 27, 1:33 PM CDTSpecial Weather StatementLSXSainte Genevieve42 min
May 27, 1:39 PM CDTSevere Thunderstorm WarningLSXBoone37 min
May 27, 1:44 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds61 min
May 27, 1:48 PM CDTSevere Thunderstorm WarningLSXCole, Osage42 min
May 27, 1:52 PM CDTTornado WarningLSXReynolds38 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis23 min
May 27, 1:58 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve51 min
May 27, 2:24 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau51 min
May 27, 2:27 PM CDTTornado WarningLSXReynolds48 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage47 min
May 27, 3:35 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren55 min
May 27, 3:37 PM CDTSevere Thunderstorm WarningLSXMadison53 min
May 27, 4:06 PM CDTTornado WarningLSXCrawford, Iron, Reynolds, Washington54 min
May 27, 4:12 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren34 min
May 27, 4:19 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds56 min
May 27, 4:45 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.